Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

The morning after I don't dialyze

Posted Aug 28 2012 9:26pm
I take most Tuesdays off from dialysis. The swimming pool I go to is closed on Wednesdays. When I don't dialyze, the next morning, I don't swim because my body has a little excess fluid and swimming is a little difficult on these days. Earlier I used to take Sundays off but because of this I used to miss swimming two days of the week. By coinciding my dialysis off day with the swimming off day, I now need to miss swimming only on one day of the week.

I have noticed one other side effect of skipping dialysis. The morning after I don't dialyze, my bones feel stiff. I have no idea why this happens. When I was travelling abroad recently, I was dialyzing only every other day and I found that this stiffness of the bones turned it some very uncomfortable bone pain. It reminded me of the time when I had severe bone pain and it was attributed to the abnormally low Calcium level in my dialysate .

I got quite scared by the end of the trip on this account. I thought the bone pain was back. However, a few nights of long hour dialysis and the bone pain disappeared.

This sort-of ties in to the stiffness I experience on the days after I don't dialyze. What could be the reason? Could it be the Calcium that my body is getting during the night-long dialysis sessions? Is my body missing the Calcium during my nights off?

Another thing that hit me was that I do not take my phosphate supplements when I don't dialyze. Most people on dialysis need phosphate binders because their phosphorus levels are too high. Daily nocturnal dialysis removes a lot of phosphorus and due to this I need to take a phosphorus supplement. When I don't dialyze, I do not take the supplement. I am not worried about too high a phosphorus though. I am more worried about the Potassium because the phosphorus supplement is actually a Sodium and Potassium Phosphate.

Could my phosphorus level be low enough to cause this stiffness? During my trip abroad also I did not take the phosphorus supplement and my nephrologist felt that the phosphorus level might have been low enough to cause the bone pain.

As in most things related to dialysis - more so daily nocturnal dialysis, there is no definite answer to this question. I will have to try different things to check why this might be happening. I should probably take the supplement on the non-dialysis day to see if this helps in abating the symptoms.
Post a comment
Write a comment:

Related Searches